Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 8, 2018, 11:49 PM CDT for Presidio County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2018, 11:49 PM CDT (04:49 UTC)
- Expired
- Jun 9, 2018, 2:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Presidio County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 4.8 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 820 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 2374 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted.
846
WGUS54 KMAF 090449
FFWMAF
TXC377-090745-
/O.NEW.KMAF.FF.W.0005.180609T0449Z-180609T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1149 PM CDT FRI JUN 8 2018
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
Southeastern Presidio County in southwestern Texas...
* Until 245 AM CDT.
* At 1148 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Presidio, Big Bend Ranch State Park, Chinati Mountains, Shafter,
Redford, Casa Piedra and Presidio Lely International Airport.
This includes the following low water crossing location FM 170
crossing Rio Grande tributary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 2937 10411 2937 10412 2940 10417 2943 10418
2946 10422 2949 10421 2948 10423 2952 10426
2953 10432 2952 10433 2954 10438 2958 10441
2964 10450 3003 10447 3000 10391 2932 10404
$$
291 follow-up statement
879
WGUS74 KMAF 090725
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
225 AM CDT SAT JUN 9 2018
TXC377-090745-
/O.CON.KMAF.FF.W.0005.000000T0000Z-180609T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Presidio TX-
225 AM CDT SAT JUN 9 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
SOUTHEASTERN PRESIDIO COUNTY...
At 224 AM CDT, thunderstorms that produced heavy rain across the
area have ended, but flash flooding may still be occurring.
Some locations that will experience flooding include...
Presidio, Big Bend Ranch State Park, Chinati Mountains, Shafter,
Redford, Casa Piedra and Presidio Lely International Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 2937 10411 2937 10412 2940 10417 2943 10418
2946 10422 2949 10421 2948 10423 2952 10426
2953 10432 2952 10433 2954 10438 2958 10441
2964 10450 3003 10447 3000 10391 2932 10404
$$
29What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 6:21 PM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, Jun 8, 6:21 PM CDT, 5 hours 28 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 621 PM CDT Fri Jun 8 2018 .AVIATION... 00Z TAF issuance... The main aviation concern for the next 24 hours will be the potential for thunderstorms to affect a few terminals through this evening. Currently have VFR conditions at all sites and this is expected to continue through the TAF period. There are a few thunderstorms just west of PEQ and farther south near the Davis Mountains. Hi-res models are a bit overdone with regards to current conditions but for now, will include mention of TS at CNM and PEQ over the next couple of hours where higher confidence resides...although chances for CNM are dwindling. Storms are producing very heavy rainfall so low vis can be expected with any storm. Will continue to monitor current radar trends and amend if needed. Otherwise, gusty SE winds will diminish later this evening to around 10kt through Saturday morning. && .PREV DISCUSSION... /issued 226 PM CDT Fri Jun 8 2018/ DISCUSSION... An upper ridge is over New Mexico and Texas with west flow over the CWA. South to southeast surface winds are present across the area bringing in good low-level moisture. CAPE values are good with 1,000 to 3,000 J/kg present across most of the area. 0 to 6 km wind shear is expected to be near 30 kts across portions of the CWA. Afternoon heating and destabilization will be good with mid-afternoon mid- level lapse rates of 8-9 degrees C/km. Storms are developing in the higher terrain and northeast Permian Basin this afternoon then are expected to move across other parts of the CWA this evening as the high resolution models are indicating. Temperatures today are expected to be slightly cooler today than yesterday with 850 mb temperatures decreasing a few degrees. An upper trough will move over the Pacific Northwest on Saturday with 850 mb temperatures cooling a degree or two across the CWA from today. Good low-level moisture will still be present across the area on Saturday afternoon with storms again expected across the higher terrain. Expect coverage to remain mostly in the higher terrain with CAPE values much less than the previous day and decreasing values across the plains. Much of the same conditions will be present for Sunday with storms spreading further east than on Saturday. The upper ridge gets somewhat flattened on Monday as the previously mentioned upper trough begins to move over the Northern Plains. Models are showing a general decrease in precipitation next week as low-level moisture decreases across the area. Temperatures next week are expected to mostly be in the 90s. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 96 72 95 / 20 0 0 10 Carlsbad 70 96 70 96 / 20 20 10 20 Dryden 74 97 75 96 / 10 0 0 10 Fort Stockton 71 95 72 94 / 30 0 10 20 Guadalupe Pass 68 87 66 88 / 20 30 20 20 Hobbs 67 92 67 92 / 30 10 10 20 Marfa 63 87 62 89 / 30 30 20 30 Midland Intl Airport 72 96 72 95 / 30 0 0 10 Odessa 73 96 72 95 / 30 0 0 10 Wink 73 98 72 97 / 30 10 10 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 27/67
Hazardous weather outlook, Jun 8, 1:56 PM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 156 PM CDT Fri Jun 8 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 156 PM CDT Fri Jun 8 2018 /1256 PM MDT Fri Jun 8 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms into the evening across Southeast New Mexico and Guadalupe Mountains south to the Davis Mountains and Marfa Plateau and a few storms are possible across parts of the Permian Basin. A few storms may become strong capable of producing gusty wind, hail, brief heavy rain and frequent lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered storms will be possible Saturday, especially from the Davis Mountains and Marfa Plateau into the Guadalupe Mountains and western parts of the Southeast New Mexico. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jun 8, 7:04 PM CDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
704 PM CDT FRI JUN 8 2018
NMZ028-034-TXZ058-059-090100-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Reeves County and Upper Trans Pecos TX-
704 PM CDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTH CENTRAL
LEA...NORTHWESTERN REEVES...NORTHWESTERN WARD...NORTHEASTERN
CULBERSON AND LOVING COUNTIES UNTIL 800 PM CDT/700 PM MDT/...
At 703 PM CDT/603 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Orla, or 17 miles west of Mentone, moving north at
20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Heavy rainfall is also occuring.
Locations impacted include...
Mentone, Red Bluff Reservoir, Orla, Slash Ranch and Red Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3207 10418 3205 10338 3165 10358 3165 10361
3164 10359 3149 10366 3153 10407 3160 10424
TIME...MOT...LOC 0003Z 164DEG 18KT 3173 10390
24Special weather statement, Jun 8, 8:15 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
815 PM CDT FRI JUN 8 2018
NMZ034-TXZ059-060-090200-
Southern Lea County NM-Loving TX-Winkler TX-
815 PM CDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEA...WEST CENTRAL
WINKLER AND EASTERN LOVING COUNTIES UNTIL 900 PM CDT/800 PM MDT/...
At 815 PM CDT/715 PM MDT/, Doppler radar was tracking a strong
thunderstorm 18 miles north of Mentone, moving northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Slash Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3223 10358 3209 10323 3165 10347 3165 10349
3180 10368
TIME...MOT...LOC 0115Z 205DEG 15KT 3197 10357
24Special weather statement, Jun 8, 9:00 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
800 PM MDT FRI JUN 8 2018
NMZ033-034-090245-
Southern Lea County NM-Central Lea County NM-
800 PM MDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEA COUNTY UNTIL 845 PM
MDT...
At 800 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Monument, or 21 miles southwest of Hobbs, moving
northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hobbs, Lovington, Monument, Humble City, Knowles, Lea County Regional
Airport and Industrial Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3283 10308 3270 10319 3247 10336 3249 10358
3256 10371 3300 10351 3300 10344
TIME...MOT...LOC 0200Z 216DEG 7KT 3261 10348
67Local storm report, Jun 8, 9:30 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
930 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL 18 W HOBBS 32.73N 103.47W
06/08/2018 E1.75 INCH Lea NM TRAINED SPOTTER
REPORTED OFF SH 529
&&
AMBER.HLUCHANSpecial weather statement, Jun 8, 9:40 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
940 PM CDT FRI JUN 8 2018
TXZ079>081-090345-
Big Bend Area TX-Presidio Valley TX-Marfa Plateau TX-
940 PM CDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BREWSTER AND SOUTHEASTERN
PRESIDIO COUNTIES UNTIL 1045 PM CDT...
At 940 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lajitas, moving southwest at 5 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lajitas, Terlingua and Barton Warnock Environmental Educational
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2920 10374 2923 10376 2922 10378 2927 10379
2926 10380 2927 10381 2927 10383 2928 10384
2928 10392 2930 10393 2931 10401 2940 10407
2949 10383 2942 10363 2933 10361 2920 10372
TIME...MOT...LOC 0240Z 022DEG 5KT 2940 10378
67Local storm report, Jun 8, 9:46 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
946 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM HAIL 18 WSW HOBBS 32.63N 103.45W
06/08/2018 M2.00 INCH Lea NM TRAINED SPOTTER
REPORTED OFF HWY 62
&&
AMBER.HLUCHANThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:04 PM CDT | Special Weather Statement | MAF | Loving | 56 min |
| Jun 8, 7:17 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Winkler | 58 min |
| Jun 8, 8:15 PM CDT | Special Weather Statement | MAF | Loving | 45 min |
| Jun 8, 9:32 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves | 3 hr |
| Jun 8, 9:40 PM CDT | Special Weather Statement | MAF | 65 min | |
| Jun 9, 3:33 PM CDT | Special Weather Statement | MAF | Presidio | 42 min |
| Jun 9, 6:25 PM CDT | Special Weather Statement | MAF | Reeves | 50 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.